Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Experienced vaginal spotting. Taking coumadin. Also taking medications for heart and lung conditions. Cause for spotting?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
Hello, my mother, age 79, experienced vaginal spotting for two days last week, and it completely stopped. It has been over a week since she had any spotting. She is on coumadin (since July 2012), and also on many other meds for heart and lung conditions. We are taking her to a gynecologist next week to try and investigate the cause of the spotting, which so far has been an isolated event. Any other advice?
Posted Mon, 23 Sep 2013 in Women's Health
Answered by Dr. Michelle Gibson James 30 minutes later
Brief Answer:
An ultrasound and biopsy would be needed

Detailed Answer:
Hi, thanks for using healthcare magic

At your mother's age, any vaginal bleeding has to be investigated even if it is for a short period.

The bleeding is usually related to the endometrium which is the inner lining of the uterus.

Though it can be related to benign conditions (non cancerous) , more serious causes such as endometrial cancer have to be ruled out first.

The benign causes are endometrial polyps , endometrial hyperplasia and endometrial atrophy. Endometrial polyps are out growths on the endometrium.

Endometrial hyperplasia refers to increase thickness of the endometrium and atrophy refers to thinning.

The doctor may suggest and ultrasound to assess the thickness of the endometrium and also an endometrial biopsy.

The treatment would depend on the cause found.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor